Alert archive / Hawaii / Wind Advisories in 2026

Wind Advisory 9, NWS Honolulu, HI

March 13, 2026Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 13, 2026, 2:15 AM HST for Hawaii County, Hawaii. It took effect at Mar 13, 2026, 6:00 AM HST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2026, 2:15 AM HST (12:15 UTC)
In effect from
Mar 13, 2026, 6:00 AM HST
Expired
Mar 13, 2026, 1:13 PM HST
In force
7 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 0.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2026-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2026-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WWHW70 PHFO 131215
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
215 AM HST Fri Mar 13 2026

HIZ001-003-004-006-007-009>011-015>018-029>050-140330-
/O.CON.PHFO.HW.W.0005.000000T0000Z-260315T1600Z/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North
Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-
Kahoolawe-Maui Windward West-Maui Leeward West-Kauai North-Kauai
East-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau
Windward-Koolau Leeward-Molokai Windward-Molokai Southeast-
Molokai North-Molokai West-Molokai Leeward South-Lanai Windward-
Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central
Valley South-Windward Haleakala-Kipahulu-South Maui/Upcountry-
South Haleakala-
215 AM HST Fri Mar 13 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY KAUAI 
COUNTY, OAHU, MAUI COUNTY...

* WHAT...South to southwest winds 30 to 40 mph with gusts up to 70 
  mph Kauai County, Oahu, Maui County.

* WHERE...Island wide strong gusty winds are possible, but areas 
  most at risk are communities north and east of steep mountains.

* WHEN...Until 6 AM HST Sunday.

* IMPACTS...Damaging winds may blow down trees and power lines and 
  damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving 
conditions due to powerful cross winds will pose a serious risk for 
drivers, especially for light weight and high profile vehicles. 
Loose outdoor items should be brought inside or secured properly.

&&

$$

HIZ022-028-140330-
/O.CON.PHFO.HW.W.0005.000000T0000Z-260316T0400Z/
Haleakala Summit-Big Island Summits-
215 AM HST Fri Mar 13 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY 
HALEAKALA AND BIG ISLAND SUMMITS...

* WHAT...Southwest winds 55 to 75 mph with gusts up to 110 mph 
  expected Haleakala and Big Island summits.

* WHERE...Haleakala Summit and Big Island Summits of Mauna Kea and 
  Mauna Loa.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage hinges 
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected to 
be at least 56 mph, with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to summit areas should be 
delayed until winds subside.

&&

$$

HIZ023-026-027-051>054-140330-
/O.UPG.PHFO.HW.A.0003.260313T1600Z-260315T1600Z/
/O.NEW.PHFO.WI.Y.0009.260313T1600Z-260315T1600Z/
Kona-Kohala-Big Island Interior-Big Island South-Big Island
Southeast-Big Island East-Big Island North-
215 AM HST Fri Mar 13 2026

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST SUNDAY 
BIG ISLAND LOWER ELEVATIONS...

* WHAT...Southwest winds 25 to 35 mph with gusts to around 50 mph 
  expected Big Island lower elevations.

* WHERE...Island wide strong gusty winds are possible, but areas 
  most at risk are communities north and east of steep mountains.

* WHEN...From 6 AM this morning to 6 AM HST Sunday.

* IMPACTS...Winds this strong can tear off shingles, knock down tree 
  branches, blow away tents and awnings and make it difficult to 
  steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make 
sure tents and awnings are secure or take them down. Be prepared for 
power outages.

&&

$$

RCB
1 follow-up statement
090 
WWHW70 PHFO 132313
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
113 PM HST Fri Mar 13 2026

HIZ023-026-027-051>054-141215-
/O.UPG.PHFO.WI.Y.0009.000000T0000Z-260315T1600Z/
/O.EXA.PHFO.HW.W.0005.000000T0000Z-260315T1600Z/
Kona-Kohala-Big Island Interior-Big Island South-Big Island
Southeast-Big Island East-Big Island North-
113 PM HST Fri Mar 13 2026

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SUNDAY BIG ISLAND 
LOWER ELEVATIONS...

* WHAT...Southwest winds increasing this afternoon to 30 to 40 mph 
  with gusts up to 60 mph Big Island lower elevations.

* WHERE...Island wide strong gusty winds are possible, but areas 
  most at risk are communities north and east of steep mountains 
  including Kona and Kau Districts.

* WHEN...Until 6 AM HST Sunday.

* IMPACTS...Damaging winds may blow down trees and power lines and 
  damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving 
conditions due to powerful cross winds will pose a serious risk for 
drivers, especially for light weight and high profile vehicles. 
Loose outdoor items should be brought inside or secured properly.

&&

$$

HIZ001-003-004-006-007-009>011-015>018-029>050-141215-
/O.CON.PHFO.HW.W.0005.000000T0000Z-260315T1600Z/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North
Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-
Kahoolawe-Maui Windward West-Maui Leeward West-Kauai North-Kauai
East-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau
Windward-Koolau Leeward-Molokai Windward-Molokai Southeast-
Molokai North-Molokai West-Molokai Leeward South-Lanai Windward-
Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central
Valley South-Windward Haleakala-Kipahulu-South Maui/Upcountry-
South Haleakala-
113 PM HST Fri Mar 13 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY KAUAI 
COUNTY, OAHU, MAUI COUNTY...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph Kauai 
  County, Oahu, Maui County.

* WHERE...Island wide strong gusty winds are possible, but areas 
  most at risk are communities north and east of steep mountains.

* WHEN...Until 6 AM HST Sunday.

* IMPACTS...Damaging winds may blow down trees and power lines and 
  damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving 
conditions due to powerful cross winds will pose a serious risk for 
drivers, especially for light weight and high profile vehicles. 
Loose outdoor items should be brought inside or secured properly.

&&

$$

HIZ022-028-141215-
/O.CON.PHFO.HW.W.0005.000000T0000Z-260316T0400Z/
Haleakala Summit-Big Island Summits-
113 PM HST Fri Mar 13 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY 
HALEAKALA AND BIG ISLAND SUMMITS...

* WHAT...Southwest winds 55 to 75 mph with gusts up to 110 mph 
  Haleakala and Big Island summits.

* WHERE...Haleakala Summit and Big Island Summits.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage hinges 
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected to 
be at least 56 mph, with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to summit areas should be 
delayed until winds subside.

&&

$$

ALMANZA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 12, 8:48 PM HST, 5 hours 27 minutes earlier.

Area forecast discussion, Mar 12, 8:48 PM HST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
848 PM HST Thu Mar 12 2026

.SYNOPSIS...
A powerful kona storm will near the state producing periods of
hazardous weather impacts across the Hawaiian Islands through the
weekend. Expect a combination of threats ranging from significant
flash flooding, damaging winds, strong to severe thunderstorms,
and snow and ice over the highest Big Island summits. Southerly
to southwesterly winds will be strongest from Friday to Saturday
and will produce damaging wind gusts. The highest threats for
damaging winds remain along north and east of the island mountains.
Unsettled wet weather conditions with decreasing southwesterly
wind trends will continue into early next week. This kona storm
begins to lift northward on Monday, and unsettled weather will
start to ease across the Hawaii region. High pressure will build
back in north of the state on Wednesday allowing trade winds to
return spreading from north to south down the island chain.

&&

.SHORT TERM UPDATE...
A powerful kona storm remains in place northwest of the Hawaiian
Islands this evening. The big picture satellite imagery shows
several upper level lows and troughs rotating around the larger
low pressure complex. The large scale weather threats will pulse
up and down as each of these upper level troughs dig into the
islands, producing smaller scale (mesoscale) convective heavy
shower and thunderstorm banding features. The heaviest rainfall
rates will fall along these developing small scale heavy rain
bands. Additionally, any thunderstorms developing within these
bands are capable of reaching up into the upper atmosphere and
pulling down strong winds aloft down to the ground, producing
strong and damaging wind gusts potentially ranging from 50 to 70
mph at times.

These larger scale instability related trends will ramp up with
the increasing wind speeds tonight through Saturday. Damaging
winds and severe thunderstorm threats will also follow this
time line. Flooding threats from heavy rain will continue and may
develop at any time at least through Sunday morning. Current
weather trends in this pattern will change rapidly, these threats
to life and property will develop swiftly and can affect any
location in the Hawaiian Islands. Postpone outdoor activities or
travel if possible until early next week as the kona storm begins
to drift northward away from the islands and the threat level
across the state diminishes.

&&

.PREVIOUS DISCUSSION...
Latest satellite imagery shows a complex surface low 1500 sm
northwest of Kauai with bands of widely scattered to numerous
moderate thunderstorms along the eastern flank of the complex. One
of these bands with isolated moderate thunderstorms is currently
moving through the state producing widespread light to moderate
showers along the the west Big Island coast moving north over the
island of Maui. A brief break in the rain will occur after this
band moves through rest of this afternoon with another band
setting up right behind this one with a north northeast track.
Latest high resolution model guidance shows moderate to heavy
showers reorganizing and training from south to north over Kauai
early this evening with the passage of this second band of
showers. Increasing probability of moderate to heavy showers and
thunderstorms will continue into the overnight hours as the kona
low sags southeast and upper level dynamics intensifies, leading
to showers intensifying and slowly spreading from Kauai to Oahu
overnight and early morning Friday.

Expect a well organized band of moderate to heavy showers to
spread state wide Friday associated with the kona low. In
addition, southwesterly winds will ramp up with winds speed up
into the 50 to 70 MPH range around the 5,000 foot level as the
kona low inches closer to the state. A High Wind Warning has been
issued for the smaller islands and for the summits of Haleakala
and the Big Island as strong southwesterly winds develop around
Kauai and then spread through Maui County through the day Friday.
A High Wind Watch for the lower elevations of the Big Island
remains in effect as stronger winds may not arrive till Friday
afternoon or evening thus will continue to monitor. Already
saturated ground conditions and trees unaccustomed to southwest
winds will fall and likely cause blocked roadways and lead to
power outages. A Winter Storm Warning has been issued for the
summits of the Big Island as increasing chances of precipitation
and freezing temperature aloft will generate periods of heavy snow
into the weekend.

High levels of instability, wind shear and atmospheric forcing
ingredients are all coming into focus over the islands from Friday
through Saturday for a potential severe weather event. A Severe
Thunderstorm Watch may be needed for Friday through Saturday time
period. However, we will likely wait until we see these severe
thunderstorm developing over the local area before pulling the
trigger on this Severe Thunderstorm Watch with a short lead time
measured in hours. Outside of terrain enhancing wind gusts any
strong thunderstorms are capable of producing severe hurricane
force wind gusts over islands or coastal waters through Saturday.

From Saturday night to Sunday another upper level short wave
trough passes over the islands leading to another upward pulse in
moderate to heavy shower activity. Thunderstorms will also
threaten the islands and become more of a flooding threat as
decreasing upper level and surface wind speeds diminish the
damaging wind gust threats. The threat for Flash Flooding will
continue into the weekend due to both saturated soil conditions
that more easily lead to ground runoff and flooding from even more
moderate continuous rainfall rates. The highest flood threats
across the state will favor southern and western slopes of all
islands. These are typically the drier sides of the islands, less
accustomed to heavy rain and flooding. Driving under these heavy
shower bands will become challenging with ponding of water on area
roadways. A Flood Watch continues for all Hawaiian Islands into
Saturday, this Flood Watch may need to be extended in time as the
heavy rainfall threat may linger into Sunday.

Monday and Tuesday, the large kona storm begins to lift northward
drifting slowly away from the Hawaiian Islands. This means wet
weather continues, however moderate to heavy rainfall rates will
decrease and southwest winds will gradually weaken through the
first half of next week.

By Wednesday, the latest long range guidance shows a high pressure
system building back into position just north of the island chain,
allowing a return to a typical trade wind weather pattern with
more typical brief passing showers over windward mountain areas.

&&

.AVIATION...
Shower activity continues across the Hawaiian Islands tonight.
Maui will see showers moving in by 10 PM, with the Big Island
seeing showers after midnight. Expect widespread MVFR to IFR in
showers, locally as low as LIFR. Winds will remain primarily out
of the south. Southerly winds will become gusty and strong Friday,
with widespread gusts up to and over 35 kts.

AIRMET Sierra remains in effect all islands due to mountain
obscuration. This is expected to in effect all night.

AIRMET Tango remains in effect for moderate upper-level turbulence
between FL240 and 360. This ongoing kona low should keep
turbulence prevailing over the next few days.

AIRMET Zulu is also in effect, as high clouds from these showers
present icing concerns between 120 and FL260. This is also
expected to continue through the night.

&&

.MARINE...
A powerful kona storm will continue to bring heavy rain,
thunderstorms, and rough seas to the Hawaiian coastal and
offshore waters into the weekend. Southerly winds will strengthen
tonight into the weekend as a Gale Warning has been issued for
the waters around Kauai and Oahu through Friday night. Winds are
expected to near Maui County Saturday and Saturday night to near
gale-force, so a Gale Watch has been posted for those areas during
that time. These strong to gale- force winds will last into the
weekend in association with a band of heavy showers and
thunderstorms pushing eastward across the forecast area
associated with the kona storm.

A series of small, short to medium period west to west-northwest
swells will bring small to moderate surf to north and west facing
shores through the remainder of the week. Kauai will block some of
this swell energy from reaching Oahu and Maui, but it will make
it into the west facing shores of the Big Island. The next west-
northwest swell is expected to build Friday into the weekend.
Additionally, a small, medium period north swell originating from
Alaska Peninsula gap winds is expected to arrive slowly through
Friday and peak Saturday before gradually declining.

Rough and choppy surf will continue along south-facing shores due
to the southerly wind direction. These south winds will intensify
tonight into Friday, causing south shore surf to build Friday
into the weekend, likely reaching advisory levels. Once southerly
winds diminish early next week, a small to moderate, long-period
south swell generated by a gale force low east-southeast of New
Zealand will arrive along south-facing shores and build into
midweek.

Choppy surf along east-facing shores will continue to trend
downward and remain below seasonal levels as south to southeast
winds prevail.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday afternoon for all Hawaiian Islands.

High Wind Warning until 6 AM HST Sunday for Niihau, Kauai, Oahu,
Molokai, Lanai, Kahoolawe, and Maui.

High Wind Warning until 6 PM HST Sunday for Big Island Summits-
Haleakala Summit.

High Wind Watch from 6 AM HST Friday through late Saturday night
for Big Island lower elevation areas.

Winter Storm Warning until 6 PM HST Saturday for Big Island
Summits.

Gale Warning until 6 AM HST Saturday for Kauai Channel-Kauai
Leeward Waters-Kauai Northwest Waters-Kauai Windward Waters-Oahu
Leeward Waters-Oahu Windward Waters.

Gale Watch from Saturday morning through Saturday evening for
Alenuihaha Channel-Kaiwi Channel-Maui County Leeward Waters-Maui
County Windward Waters-Oahu Windward Waters.

&&

SHORT TERM UPDATE...Bohlin
PREVIOUS DISCUSSION...Almanza
AVIATION...Parker
MARINE...Shigesato

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 2:36 PM HSTWinter Storm WarningHFOHawaii67 hr
Mar 12, 2:50 PM HSTHigh Wind WarningHFOHawaii, Honolulu, Kauai, Kalawao4 days
Mar 12, 2:54 PM HSTGale WatchHFO22 hr
Mar 12, 2:54 PM HSTGale WarningHFO61 hr
Mar 12, 4:20 PM HSTAreal Flood AdvisoryHFOKauai20 hr
Mar 13, 2:04 AM HSTAreal Flood AdvisoryHFOHonolulu11 hr
Mar 13, 6:42 AM HSTSpecial Marine WarningHFO2 hr
Mar 13, 6:46 AM HSTAreal Flood AdvisoryHFOKalawao4 hr
Mar 13, 6:48 AM HSTSpecial Marine WarningHFO54 min
Mar 13, 6:50 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Mar 13, 8:40 AM HSTSpecial Marine WarningHFO2 hr
Mar 13, 10:20 AM HSTSpecial Marine WarningHFO115 min
Mar 13, 11:12 AM HSTAreal Flood AdvisoryHFOHawaii7 hr
Mar 13, 11:26 AM HSTSpecial Marine WarningHFO110 min
Mar 13, 12:08 PM HSTSpecial Marine WarningHFO2 hr
Mar 13, 12:22 PM HSTFlash Flood WarningHFOHonolulu16 hr

Nearby

Wind Advisories in Hawaii, 2026Every wind advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.